Ativan Overdose

Last updated: 05/18/2021
Author:

Reading Time: 5 minutes

Ativan, which is the brand name for lorazepam, is a benzodiazepine prescribed for the management of anxiety disorders. Ativan is a lot safer than barbiturate drugs, which have largely been replaced by benzodiazepines. That said, it’s still possible to overdose on Ativan, especially if you mix it with other central nervous system (CNS) depressants, such as opioids or alcohol.1 In 2019, there were nearly 10,000 drug overdose deaths involving both benzodiazepines and opioids, whereas there were only about 1,000 involving benzodiazepines alone.2

Before you decide to use Ativan, as prescribed or otherwise, take some time to understand the risks of Ativan overdose.

What is an Overdose?

An Ativan overdose means that the toxicity levels of this medication in your body have increased to dangerous levels. Intentional or unintentional overdose may occur when a person takes too much of this medication.3 An Ativan overdose can become deadly when you take this medication in combination with other substances, including illegal drugs, opioids, and alcohol.1

Ativan Overdose Symptoms

Ativan can cause depressant effects on your central nervous system.1 These effects, including respiratory depression, can result in an increased likelihood of overdose. From increased drowsiness to a coma, the range of Ativan overdose effects can vary greatly. The manufacturer of Ativan reports that mild symptoms of overdose may include:1

  • Drowsiness
  • Confusion
  • Difficult or impaired speech
  • Lethargy
  • Paradoxical reactions (opposite effects of Ativan, including anxiety, rage, and agitation)

Severe and potentially dangerous symptoms of Ativan overdose include:1

  • Uncontrollable body movements
  • Reduced muscle tone
  • Abnormal drop in blood pressure
  • Cardiovascular depression
  • Difficulty breathing
  • Altered mental state
  • Coma

If you suspect that you or someone else has overdosed on Ativan, call 911 immediately and wait for the first responders to arrive. Emergency responders can offer life-saving interventions before transferring someone to a medical treatment facility for the management of overdose symptoms.

Overdose occurring from consuming multiple substances can lead to further complications and require different interventions during the emergency response process. Reporting all substances you or someone else has consumed to emergency medical responders can ensure you get the help you need when you need it.3

Tolerance and Ativan Overdose

If you are taking Ativan exactly as prescribed, the risk of Ativan overdose is extremely low. But if you misuse or abuse Ativan, you may develop a tolerance to this sedative, which means you’ll need higher and higher Ativan doses to feel the desired effects. Increasing your Ativan dose increases your risk of overdosing.1,4 Additionally, many people who abuse Ativan also abuse other mind-altering substances, whether to overcome tolerance or to enhance the high, and mixing Ativan with other drugs can lead to a potentially life-threatening overdose.1

Ativan Dependence, Withdrawal, and Reduced Tolerance

Furthermore, chronic use of Ativan can lead to physiological dependence, meaning you need to take Ativan to avoid unpleasant and even dangerous withdrawal symptoms, such as:1,4

  • Extreme sweating
  • Rapid heart rate
  • Nausea, vomiting, diarrhea
  • Tremors
  • Hallucinations
  • Delusions
  • Seizures
  • Mood swings
  • Depression and suicidal thoughts
  • Anxiety and panic attacks

Ativan withdrawal symptoms can be potentially fatal and often require professional medical detox in order to manage the symptoms and keep you safe. If you are addicted to or dependent on Ativan, call (800) 662-HELP (4357) to speak to a treatment support specialist about detox programs near you. During detoxification, your tolerance to Ativan will decrease. After a period of abstinence, if you return to using Ativan, especially at the dose you were using before, you may be at risk of an overdose. This is because your body is no longer adapted to that particular Ativan dose.

Treating an Ativan Overdose

If you experience any severe or life-threatening overdose symptoms, call emergency services immediately. Alongside emergency medical treatment and hospitalization, flumazenil can assist some people with managing the symptoms of Ativan overdose. Flumazenil serves as a medication that can counter the effects of benzodiazepine overdose.1 However, this medication may cause serious withdrawal symptoms in people who have developed a long-term dependence on benzodiazepines.6 As such, doctors will want to weigh the risks and benefits of flumazenil use in managing Ativan overdose, given these potentially serious side effects.1

Supportive care with attention to breathing may offer the safest approach to treating Ativan overdose.6 Medical monitoring can ensure you receive the interventions you need to manage Ativan overdose and any complications. Getting treatment for overdose on any other substances you have taken alongside Ativan can improve your chances of recovery as well.3

Addiction Treatment and Recovery

If you misuse or abuse Ativan, there’s a chance you may have an Ativan addiction. A benzodiazepine addiction treatment program can help you quit using this sedative and reduce your risk of overdose and other complications of use. Ativan abuse treatment programs occur on an inpatient or outpatient basis. Inpatient treatment programs involve living at the facility for the duration of the program. Therapeutic interventions may include:

  • Individual therapy
  • Group counseling
  • Family therapy
  • Medical care
  • Support groups
  • Complementary interventions, such as yoga or meditation

Conversely, outpatient Ativan addiction treatment programs give you the freedom to attend therapy or counseling during the day and then return home in the evening. These programs range in intensity from a few hours per week to several hours per day. Outpatient programs often serve as step-down care, or continued treatment and support, for people who have completed an inpatient program.

Getting involved with the right treatment program following an overdose can lay the groundwork for long-term recovery. Ativan overdose sometimes occurs alongside major mental health disorders, such as depression.1 Qualified mental health treatment professionals can identify these types of co-occurring disorders and guide you through a treatment plan that meets your needs. The combination of counseling, appropriate medication intervention, and physical medical care can help you maintain recovery beyond emergency treatment.7


Resources

1. Bausch Health Companies Inc. (2021). Ativan: medication guide.
2. National Institute on Drug Abuse. (2021, January 29). Overdose Death Rates.
3. Hoey, N.M. (2019). Overdose. Salem Press Encyclopedia of Health. Salem Press.
4. American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders (5th ed.). American Psychiatric Publishing.
5. Rague, J. M. (2017). Association between concurrent use of prescription opioids and benzodiazepines and overdose: Retrospective analysis. The Journal of Emergency Medicine, 53(2), 278–279.
6. Kang M., Galuska M. A., Ghassemzadeh S. (2020). Benzodiazepine Toxicity. StatPearls. StatPearls Publishing.
7. Miller, W. R., Forcehimes, A. A., & Zweben, A. (2011). Treating addiction: A guide for professionals. The Guilford Press.

Where do calls go?

Calls to numbers on a specific treatment center listing will be routed to that treatment center. Additional calls will also be forwarded and returned by a quality treatment center within the USA.

Calls to any general helpline (non-facility specific 1-8XX numbers) for your visit will be answered by a licensed drug and alcohol rehab facility, a paid advertiser on Addictions.com.

All calls are private and confidential.